Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Exact solutions to the Riemann problem for compressible isothermal Euler equations for two-phase flows with and without phase transition

Authors: Maren Hantke, Wolfgang Dreyer and Gerald Warnecke
Journal: Quart. Appl. Math. 71 (2013), 509-540
MSC (2010): Primary 80A22, 76T15, 35L65
DOI: https://doi.org/10.1090/S0033-569X-2013-01290-X
Published electronically: May 17, 2013
MathSciNet review: 3112826
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the isothermal Euler equations with phase transition between a liquid and a vapor phase. The mass transfer is modeled by a kinetic relation. We prove existence and uniqueness results. Further, we construct the exact solution for Riemann problems. We derive analogous results for the cases of initially one phase with resulting condensation by compression or evaporation by expansion. Further we present numerical results for these cases. We compare the results to similar problems without phase transition.

References [Enhancements On Off] (What's this?)

  • 1. R. Abeyaratne and J. K. Knowles, Kinetic relations and the propagation of phase boundaries in solids, Arch. Rational Mech. Anal., 114 (1991), pp.119-154. MR 1094433 (92a:73006)
  • 2. M. Baer and J. Nunziato, A two-phase mixture theory for the deflagration-to-detonation transition (DDT) in reactive granular materials, Int. J. Multiphase Flows, 12 (1986), pp. 861-889.
  • 3. S. Benzoni-Gavage, R. Danchin, S. Descombes, and D. Jamet, Stability issues in the Euler-Korteweg model, Contemp. Math. 426 (2007), pp. 103-127. MR 2311523 (2008k:35368)
  • 4. M. Bond and H. Struchtrup, Mean evaporation and condensation coefficients based on energy dependent condensation probability, Phys. Rev. E, 70 (2004) 061605.
  • 5. C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Springer-Verlag, Berlin, Heidelberg, 2010. MR 2574377 (2011i:35150)
  • 6. W. Döring, Die Überhitzungsgrenze und Zerreißfestigkeit von Flüssigkeiten, Z. physikal. Chem., Abt. B, Bd. 86 (1937), Heft 5/6.
  • 7. W. Dreyer, On jump conditions at phase boundaries for ordered and disordered phases, WIAS Preprint, 869 (2003). [http://www.wias-berlin.de/main/publications/wias-publ/]
  • 8. W. Dreyer, F. Duderstadt, M. Hantke, and G. Warnecke, On phase change of a vapor bubble in liquid water, WIAS Preprint, 1424 (2009). [http://www.wias-berlin.de/main/publications/wias-publ/]
  • 9. W. Dreyer, J. Giesselmann, C. Kraus, and C. Rohde, Asymptotic Analysis for Korteweg models, WIAS Preprint, 1545 (2010). [http://www.wias-berlin.de/main/publications/wias-publ/]
  • 10. U. Grigull, S. Straub, and P. Schiebener, Steam Tables in SI-Units, Wasserdampftafeln, Springer-Verlag, Berlin, 1990.
  • 11. D. Kröner, Numerical schemes for conservation laws, John Wiley and Sons, Chichester, 1997. MR 1437144 (98b:65003)
  • 12. P. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, Society for Industrial and Applied Mathematics, Philadelphia, 1990. MR 0350216 (50:2709)
  • 13. R. LeVeque, Numerical Methods for Conservation Laws, Lectures in Mathematics, ETH Zürich, Birkhäuser Verlag, Basel - Boston - Berlin, 1990. MR 1077828 (91j:65142)
  • 14. R. Menikoff and B. J. Plohr, The Riemann problem for fluid flow of real materials, Rev. of Mod. Phys., 61 (1989), pp. 75-104. MR 977944 (90a:35142)
  • 15. C. Merkle, Dynamical Phase Transitions in Compressible Media, Doctoral Thesis, Univ. Freiburg, 2006.
  • 16. I. Müller and W. Müller, Fundamentals of Thermodynamics and Applications, Springer-Verlag, Berlin, 2009. MR 2721954 (2012b:80001)
  • 17. I. Müller, Thermodynamics, Pitman, London, 1985.
  • 18. S. Müller and A. Voss, The Riemann Problem for the Euler equations with nonconvex and nonsmooth equation of state: Construction of wave curves, SIAM J. Sci. Comput., 28 (2006), pp. 651-681. MR 2231725 (2007c:35106)
  • 19. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York, 1994. MR 1301779 (95g:35002)
  • 20. E. F. Toro, Riemann Solvers and Numerical Methods for Fluid Dynamics, Springer-Verlag, Berlin, Heidelberg, 1999. MR 1717819 (2000f:76091)
  • 21. A. Voss, Exact Riemann Solution for the Euler Equations with Nonconvex and Nonsmooth Equation of State, Doctoral Thesis, RWTH Aachen 2005.
  • 22. W. Wagner and H.-J. Kretzschmar, International Steam Tables, Springer-Verlag, Berlin, Heidelberg, 2008.
  • 23. A. Zein, Numerical methods for multiphase mixture conservation laws with phase transition, Doctoral Thesis, Univ. Magdeburg, 2010.
  • 24. A. Zein, M. Hantke, and G. Warnecke, Modeling phase transitions for compressible two-phase flows applied to metastable liquids, J. Comput. Phys., 229 (2010), pp.2964-2998. MR 2595804 (2011c:80007)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 80A22, 76T15, 35L65

Retrieve articles in all journals with MSC (2010): 80A22, 76T15, 35L65

Additional Information

Maren Hantke
Affiliation: Institute for Analysis and Numerics, Otto-von-Guericke-University Magdeburg, PSF 4120, D-39016 Magdeburg, Germany
Email: maren.hantke@ovgu.de

Wolfgang Dreyer
Affiliation: Weierstraß-Institut für angewandte Analysis and Stochastik (WIAS), Mohrenstraße 39, D-10117 Berlin, Germany
Email: dreyer@wias-berlin.de

Gerald Warnecke
Affiliation: Institute for Analysis and Numerics, Otto-von-Guericke-University Magdeburg, PSF 4120, D-39016 Magdeburg, Germany
Email: gerald.warnecke@ovgu.de

DOI: https://doi.org/10.1090/S0033-569X-2013-01290-X
Keywords: Conservation laws, phase transitions, nonclassical shocks, two-phase flow model, exact Riemann solver, sharp interface model, thermodynamics
Received by editor(s): August 19, 2011
Published electronically: May 17, 2013
Additional Notes: This work was supported by the DFG grant Wa 633/17 within the DFGCNRS research group FOR 563/1 and by the DFG grant DR 401/4-1. The authors thank the DFG for this funding
Article copyright: © Copyright 2013 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society